Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Quad Cities, IA

August 28, 2018Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 28, 2018, 7:52 PM CDT for Scotland County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 7:52 PM CDT (00:52 UTC)
Expired
Aug 28, 2018, 8:30 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 181 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KDVN 290052
SVRDVN
MOC199-290130-
/O.NEW.KDVN.SV.W.0110.180829T0052Z-180829T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
752 PM CDT TUE AUG 28 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Scotland County in northeastern Missouri...

* Until 830 PM CDT.

* At 752 PM CDT, a severe thunderstorm was located near Greentop, or
  10 miles northeast of Kirksville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Memphis, Rutledge, South Gorin, Granger, Greensburg, Crawford,
  Arbela, Hitt, Etna, Sand Hill, Memphis Memorial Airport, Spillman
  Mound, Kilwinning, Brock, Bible Grove, Prospect Grove, Scotland
  County Fairgrounds and Azen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4060 9235 4061 9196 4059 9194 4030 9195
      4030 9235
TIME...MOT...LOC 0052Z 237DEG 44KT 4032 9246 

HAIL...0.88IN
WIND...60MPH
 
$$

Gibbs
2 follow-up statements
732 
WWUS53 KDVN 290103
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
803 PM CDT TUE AUG 28 2018

MOC199-290130-
/O.CON.KDVN.SV.W.0110.000000T0000Z-180829T0130Z/
Scotland MO-
803 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SCOTLAND COUNTY...

At 803 PM CDT, a severe thunderstorm was located 7 miles southeast 
of Downing, or 8 miles southwest of Memphis, moving northeast at 50 
mph.  This storm has produced damage to trees in Adair County.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Memphis, Rutledge, South Gorin, Granger, Greensburg, Crawford,
Arbela, Hitt, Etna, Sand Hill, Memphis Memorial Airport, Spillman
Mound, Kilwinning, Brock, Bible Grove, Prospect Grove, Scotland
County Fairgrounds and Azen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4060 9235 4061 9196 4059 9194 4030 9195
      4030 9235
TIME...MOT...LOC 0103Z 237DEG 44KT 4040 9231 

HAIL...0.88IN
WIND...60MPH
 
$$

Gibbs
535 
WWUS53 KDVN 290126
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
826 PM CDT TUE AUG 28 2018

MOC199-290136-
/O.EXP.KDVN.SV.W.0110.000000T0000Z-180829T0130Z/
Scotland MO-
826 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND COUNTY WILL EXPIRE AT
830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Iowa...and northeastern Missouri.

LAT...LON 4060 9235 4061 9196 4059 9194 4030 9195
      4030 9235
TIME...MOT...LOC 0126Z 237DEG 44KT 4055 9200 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:42 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 28, 6:42 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Tue Aug 28 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 103 PM CDT Tue Aug 28 2018

Early this afternoon, an outflow boundary was slowly drifting
south across the CWA. Showers and thunderstorms began to form
along this boundary. Aloft a typical flash flooding pattern was
setup with broad southwest flow from at least H85 to H5. This
brought bountiful moisture into the area, especially. To the west
a H5 wave was located across NE and SD. This setup will continue
to lead to showers and thunderstorms across the area through
overnight and will serve as the main forecast problem in the
extended.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 103 PM CDT Tue Aug 28 2018

This afternoon: Current convection appears to still be elevated at
this time. These cores have been popping then dropping. With broad
southwest flow through the area, any wave through the flow is
leading to storms. Couple this with outflow boundaries and you
have the main driver for this afternoons storms. Hires guidance
has been less than stellar in placement of storms as the mesoscale
nature of the forcing is hard to grasp. That said, current
analysis of the environment suggests that there is a wave located
across SW IA that will continue to force storms this afternoon.
The elevated nature of these storms suggest that the main threat
from them will be small hail and heavy rain. This heavy rain may
act to prime the atmosphere for tonights main event, leading to a
flash flood event. At the least, this rain is across areas where
it is badly needed.

This evening: Main threat for severe looks to be tied to the main
wave across NE/SD and associated cold front. Stationary boundary
is expected to become active this afternoon and sweep towards the
east. With an unstable warm sector and sufficient moisture return,
the atmosphere is expected to recharge before this comes through.
Deep layer shear with the wave is forecast to be 40 to 50 kts.
O-3km shear from 00z to 06z is forecast to be near 40 knots nearly
perpendicular to the line. 0-1km shear of 20 to 25 knots. This
shear is perfect for a well defined QLCS with an embedded tornado
threat. There is also a threat for 70 mph wind gusts with any
mesovort that develops. Timing of this line is expected to affect
the area from 6pm in the west to near midnight in the east. Hires
guidance suggests that this line will mature across our CWA and
then weaken as it enters our eastern neighbors CWA.

Also tonight, with high PWATs flash flooding looks possible across
the CWA. As a result will keep the watch going through 12Z
tomorrow.

Tomorrow: Quiet beautiful day. Highs in the 70s with dew points in
the 50s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 151 PM CDT Tue Aug 28 2018

Slight changes to the long term were made this period with overall
pattern unchanged. No main changes to the superblend were made.
Quiet weather with below average temperatures Wednesday and
Thursday. Then the chance for rain and storms return for the end
of the week. With this expect the return of humidity and heat as
well. It does not appear that the heat will be as high as this
last weekend, more like average temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 639 PM CDT Tue Aug 28 2018

Squall line will race across eastern Iowa and northern Illinois.
Brief period of IFR conditions likely with the line that may
produce wind gusts to near 50 knots. Once the line passes,
conditions will slowly deteriorate to MVFR through 12z/29 that may
include a period of IFR conditions. After 12z/29 conditions will
improve to VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 7 PM CDT this evening for Lee-Van Buren.

IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.

MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.

     Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...08
Hazardous weather outlook, Aug 28, 9:23 AM CDT, 10 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Quad Cities IA IL
923 AM CDT Tue Aug 28 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
923 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A Heat Advisory is in effect for the counties approximately along
and south of a line from Sterling, Illinois to the Quad Cities to
Washington, Iowa. In this area, peak heat indices are forecast
near 100 F.

Thunderstorms are expected area wide today. Some of these storms
could be severe with the main threats being damaging winds, heavy
rain and isolated tornadoes. Large hail is a secondary threat. A
flash flood watch is in effect across the area through 7 am
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of thunderstorms are possible late Thursday through
Monday. It is too early to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 2 PM to 10 PM today.

In the hours before

Local storm report, Aug 28, 7:41 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     4 SSE MAYSVILLE         41.60N 90.68W
08/28/2018  M59 MPH          SCOTT              IA   ASOS

            MEASURED AT THE I80-I280 RWIS.

&&

PS
Local storm report, Aug 28, 7:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     1 WNW DEWITT            41.83N 90.57W
08/28/2018  E59 MPH          CLINTON            IA   ASOS

            MEASURED AT THE DEWITT RWIS.

&&

PS
Local storm report, Aug 28, 7:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     DAVENPORT MUNICIPALITY  41.62N 90.58W
08/28/2018  M51 MPH          SCOTT              IA   ASOS

&&

PS
Local storm report, Aug 28, 7:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/28/2018  M1.22 INCH       CEDAR              IA   PUBLIC

            RAIN FELL IN 20 MINUTES FROM 7-720PM.

&&

PS
Local storm report, Aug 28, 7:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     CLINTON MUNICIPALITY    41.83N 90.33W
08/28/2018  M61 MPH          CLINTON            IA   AWOS

&&

PS
Local storm report, Aug 28, 7:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/28/2018  M1.22 INCH       CEDAR              IA   CO-OP OBSERVER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            LOWDEN. RAIN FELL IN 20 MINUTES FROM
            7-720PM.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:20 PM CDTSevere Thunderstorm WarningDVNClark40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.